The consumption of vitamin B complex is very common. When people don’t get enough vitamin B through their diet, they are prescribed to take vitamin B complex. Vitamin B is essential to maintain a proper cell metabolism. It is a water soluble vitamin which is broken down by the body through digestion to promote proper body functioning.
Vitamin B complex includes a class of 8 water-soluble vitamins which have multiple roles in the terms of cell metabolism. When a supplement contains all the eight vitamins, it is referred to as vitamin B complex. The eight B vitamins are:
- Vitamin B1 or Thiamine
- Vitamin B2 or Riboflavin
- Vitamin B3 or Niacin
- Vitamin B5 or Pantothenic acid
- Vitamin B6 or Pyridoxine
- Vitamin B7 or Biotin
- Vitamin B9 or Folic acid
- Vitamin B12
While getting required amounts of Vitamin B helps maintaining proper body functioning and other health benefits, an excessive intake of B complex vitamin supplements or high doses of any of the B vitamins can lead to serious health consequences. An overdose of vitamin B can result in symptoms ranging from mild to severe. Some of the possible symptoms of vitamin B overdose are listed below.
One of the common side effects vitamin B overdose is a skin rash. The skin may appear flushed and welts may appear all over the body. There might be a complaint of an itchy sensation throughout the body. The extent of skin rash depends on the intensity of vitamin B complex overdose.
Another common side effect of vitamin B overdose is gastrointestinal problems. When a higher dose of vitamin B is taken, people may suffer from indigestion, nausea or mild diarrhea. People with a prior history of gastrointestinal problems and aged individuals are more likely to suffer from intense stomach cramps and severe diarrhea after taking high doses of vitamin B.
An overdose of vitamin B can initiate or worsen the existing problem of insomnia. When the dose of B vitamins exceeds the normal requirement, it can interfere with the normal sleep cycle. High doses of B complex vitamins particularly vitamin B12 in the blood acts as an energy booster. Hence, a sudden rise in the energy levels can affect the normal sleep patterns and leads to insomnia.
Tingling Sensation Or Numbness
In rare cases, people who take high doses of vitamin B for a long period of time may experience extreme numbness or a tingling sensation. In some patients, tingling sensation is experienced mostly in the right side of the body. This symptom is one of the early warning indicators of Vitamin B12 overdose.
Hypertension / Hypotension
One of the other side effects of vitamin B overdose is hypertension or hypotension. When the amount of vitamin B1, also known as thiamine exceeds the normal levels in the body, it can cause hypertension or high blood pressure. Similarly, when high doses of vitamin B2, usually referred as riboflavin is taken, it can cause hypotension or low blood pressure. Either of the symptoms due to vitamin B complex overdose can cause a long-term effect on the normal functioning of the cardiovascular system.
Vitamin B overdose not only affects one physically but has a negative impact on mental health as well. Some of the negative side effects of vitamin B overdose include mood swings, restlessness, depression, and panic attacks. Mood swings can worsen in people who suffer from paranoia, confusion, or mental fogginess; due to the high doses of vitamin B complex.